Heroin-Fentanyl Mix Led to Drug Exposure Concerns at Prison | Maryland News | US News – Aug. 30, 2018 – By LISA CORNWELL, Associated Press
A substance that led to nearly 30 people at an Ohio prison being treated for drug exposure or suspected exposure was a mixture of heroin and fentanyl, the State Highway Patrol said.
Prison guards, nurses and inmates at Ross Correctional Institution in Chillicothe were treated Wednesday with the anti-overdose drug naloxone after an inmate showed signs of a drug overdose, and some people experienced symptoms consistent with exposure to the opioid fentanyl.
Because illicit fentanyl must be injected (like heroin), “snorted” (like cocaine), or swallowed in counterfeit pills, there is no way anyone would be affected by another person’s fentanyl. Lab technicians can handle it without protection (even the liquid) because it can’t be absorbed through the skin.
Medical officials said symptoms such as nausea, sweating and drowsiness were reported.
Also Wednesday, Pennsylvania state prisons were put on lockdown after employees at 10 prisons recently required treatment from exposure to an unidentified substance, and the Maryland Department of Public Safety and Correctional Services temporarily suspended visits at its correctional facilities in response to the Pennsylvania and Ohio incidents.
Those incidents also led the Delaware Department of Correction to cancel visitation and restrict movement in all of its prison facilities, with the exception of work release and probation facilities.
A total of 28 people in Ohio including corrections officers, nurses and one inmate were taken to a hospital for evaluation, with 24 requiring treatment, according to the highway patrol.
Why were officers and nurses taken to the hospital if they didn’t deliberately ingest any of the substance? Fentanyl isn’t absorbed through the skin (unless specially formulated in a time-release patch).
So, if any of the staff showed signs of opioid overdose, they must have deliberately ingested it.
I’m surprised the article doesn’t point that out – perhaps because people still believe opioids can be absorbed by just a touch.
A prison employee called 911 at 8:45 a.m. Wednesday after staff members helping an unresponsive inmate also lost consciousness. He called back some 15 minutes later to ask for as much of the opioid-overdose antidote as he could get, when more employees began to exhibit symptoms.
Here it is again: employees showed signs of overdose and that’s proof that they took the drugs.
Pennsylvania State Police declined Thursday to discuss their investigation into the substance sickening staff at that state’s prisons, although the Department of Corrections has described it as a liquid synthetic drug that in some cases is absorbed through the skin.
No, even liquid fentanyl cannot be absorbed through the skin. I’ve seen lab technicians post pictures to Twitter of their hands with drops of the liquid spilled on them.
Pennsylvania Gov. Tom Wolf in a statement Wednesday said the lockdown, which continued Thursday, was a “necessary step” to ensure officers’ safety and allow time to “assess and control the situation.”
They will have to come up with a better story to account to the staff “exposure”, which in this case would only be from ingesting the drug.
Prisons officials in Maryland and Delaware say their actions were taken as precautions.
Sellers wouldn’t provide more details Thursday on the continuing investigation into what happened at the prison in Chillicothe, roughly 44 miles (71 kilometers) south of Columbus, but he said the day before that the substance possibly was dispersed into the air by a fan.
Great, now people will believe it can be aerosolized and absorbed just from breathing the air. What nonsense!
But this is their only defense when staff is sickened by a drug: it must have been in the air.
Authorities have said that a total of 31 inmates were evacuated from the affected unit at the prison in Chillicothe and relocated to other areas of the prison, while a hazmat team cleaned up the area.